Do you have ear mite medication around the house? If so, you’re not alone. Ear mite infestations are common in dogs (and cats). It’s a problem that can develop over time and be difficult to get rid of.
What would happen if your dog ate his ear mite medication? Could ear mite medication make your dog sick?
What Ear Mites?
Ear mites, also called Otodectes cynotis, is a parasitic insect that infects many types of animals including dogs. Mites are usually found in the ear canal and even on the ear, itself. These bugs are highly contagious and they’re difficult to see. You may have noticed a dark speck moving around the skin of your dog’s ear or in his ear canal.
You may notice mites by these signs:
- Ear irritation (dogs will scratch their ears and shake their heads)
- Dark, waxy, or crusty discharge from the ear
- Hair loss around the ear, which is caused by the dog’s furious scratching
- Rash with a crust around and/or in the ear
If you notice these signs, then it’s time to take your dog to the vet to be treated. The vet will clean out all the mites (or most of them) and then prescribe an ear mite medication for your dog.
Can Ear Mite Medications Make my Dog Sick?
Yes, it’s possible this medication could make your dog sick if he eats it. The problem is with the substances in the medication. These can include hydrocortisone and pyrethrin. In fact, pyrethrin is toxic to dogs when ingested.
Pyrethrin Poisoning in Dogs
Pyrethrin is a common insecticide that is used to get rid of all types of bugs. It’s found in ear mite medications, but this insecticide is also found in other types of products that deal with insect infestations.
You may notice these symptoms if your dog has ingested ear mite medication:
- Gagging and hacking (as if there’s something caught in his throat)
- Lack of appetite
- Excessive drooling
If you notice these symptoms in your dog, then call the vet immediately. This could be a life-threatening medical emergency.
Treatment of Pyrethrin Poisoning in Dogs
The vet will perform a physical exam of your dog and may also do lab work. Because there’s no antidote for pyrethrin poisoning, the vet will use decontamination methods on your dog. These may include activated charcoal, and more.
In addition, your dog may require an IV to rehydrate him and to treat symptoms that may arise over time. The vet may also use anti-seizure and muscle relaxant medicines to treat tremors and shaking.
If your dog receives prompt medical treatment, he has a very good chance of making a full recovery.